Michigan, 2008

Flash Flood and Hail in Michigan, July 22, 2008

July 22, 2008 · NWS DTX · 13 events in 5 counties and zones

An upper level disturbance trigged a few severe thunderstorms north of I-69.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level disturbance trigged a few severe thunderstorms north of I-69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 22, 6:07 AM EST, 8 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 6:07 AM EST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
707 AM EDT TUE JUL 22 2008

.AVIATION...

AREAS OF FOG AND STRATUS WILL GRADUALLY LIFT TO A VFR STRATO CU
FIELD BY AFTERNOON...WITH FNT HAVING BEEN IMPACTED WITH DENSE FOG
THIS MORNING. VISIBILITIES WILL QUICKLY IMPROVE AT FNT DURING THE
COURSE OF THE MORNING. A MID LEVEL SHORT WAVE WILL MOVE ACROSS
SOUTHERN MI THIS AFTERNOON...TRIGGERING SCATTERED TO NUMEROUS
SHOWERS. THERE IS A POSSIBILITY OF A THUNDERSTORM LATE IN THE
AFTERNOON. AT THIS TIME...INSTABILITY IS A BIT MARGINAL...SO THE
CHANCES OF THUNDER IMPACTING THE TAF SITES IS TOO LOW TO INCLUDE IN
THE FORECAST AT THIS TIME.

&&

.PREV DISCUSSION...ISSUED 318 AM EDT TUE JUL 22 2008

SHORT TERM...TODAY

THE LATEST RADAR SHOWS SE MI TO BE PRECIP FREE. EXPECT THIS WILL BE
THE CASE THROUGH THE MORNING AS WEAK MID LEVEL SUBSIDENCE ENVELOPS
THE REGION AS THE SHORT WAVE OVER CENTRAL MI LIFTS ACROSS LAKE
HURON. THE CURRENT WATER VAPOR LOOP HOWEVER SHOWS ANOTHER MID LEVEL
WAVE OVER THE MINNESOTA ARROWHEAD...WHICH IS FORECAST TO ROTATE
ACROSS SOUTHERN MI THIS AFTERNOON. THE APPROACH OF THIS WAVE WILL
USHER IN STEEPER MID LEVEL LAPSE RATES AS 500MB TEMPS FALL TO -15 TO
-16C. THIS WAVE WILL ALSO CAUSE THE LONG WAVE PATTERN TO UNDERGO
CONSIDERABLE AMPLIFICATION...WITH GOOD MID LEVEL HEIGHT FALLS
IMPACTING SOUTHERN MI TODAY.

THE CURRENT FORECAST OF SCATTERED TO NUMEROUS SHOWERS FOR THIS
AFTERNOON LOOKS IN GOOD SHAPE GIVEN THE APPROACH OF THIS WAVE DURING
PEAK AFTERNOON HEATING. AN AXIS OF DEEPER MOISTURE CURRENTLY OVER
NORTHERN LOWER MI IS FORECAST TO ADVANCE INTO THE SAGINAW VALLEY AND
THUMB TODAY...WHICH SHOULD INCREASE THE COVERAGE OF SHOWERS IN THIS
REGION. THE POTENTIAL FOR THUNDER HOWEVER IS MORE LIMITED IN THE
NORTH DUE TO THE EXPECTED CLOUD COVER AND LOWER SURFACE BASED
INSTABILITY. MODEL SOUNDINGS INDICATE STEEPER LOW LEVEL LAPSE SOUTH
OF THE I 69 CORRIDOR...WHERE SURFACE BASED CAPES MAY APPROACH 1K
J/KG. SO POTENTIAL FOR THUNDERSTORMS WILL BE GREATER ACROSS THE
METRO DETROIT AREA AND POINTS SOUTH. THE RATHER MARGINAL INSTABILITY
SHOULD HINDER ANY POTENTIAL FOR SEVERE THUNDERSTORMS. LOCALLY
INTENSE RAINFALL HOWEVER IS STILL A POSSIBILITY WITHIN SOME OF THE
STRONGER CONVECTION.

HIGH PRESSURE OVER NORTHERN ONTARIO WILL SLOWLY BUILD INTO THE UPPER
MISSISSIPPI VALLEY TODAY...ALLOWING LIGHT NORTHERLY FLOW TO DEVELOP
OVER SE MI...WITH 850MB TEMPS FALLING TO +12 TO +10C. THIS ALONG
WITH THE EXPECTED CLOUD COVER AND SHOWERS WILL KEEP MAX TEMPS IN THE
70S TODAY.

LONG TERM...TONIGHT THROUGH MONDAY

BROAD CYCLONIC CIRCULATION OVER THE GREAT LAKES AND NORTHEAST CANADA
WILL CONTINUE TO CONSOLIDATE INTO AN UPPER LOW TONIGHT. THE CENTER
OF THIS SYSTEM IS FORECAST TO REMAIN OVER SOUTHERN ONTARIO TONIGHT
THROUGH WEDNESDAY NIGHT BEFORE IT STARTS TO LIFT NORTHEAST ON
THURSDAY. SHORTWAVE CURRENTLY DROPPING DOWN INTO MICHIGAN FROM
WISCONSIN WILL CLEAR SOUTHEAST MICHIGAN EARLY THIS EVENING. WILL
CONTINUE THE CHANCE FOR SHOWERS/TSTORMS THROUGH THE EVENING BEFORE
DRYING THE FORECAST OUT OVERNIGHT AS MID-LEVEL DRY AIR STARTS TO
WORK IN. NAM/GFS NOW IN BETTER AGREEMENT WITH ANOTHER SHORTWAVE
TROUGH DROPPING DOWN INTO LOWER MICHIGAN BY WEDNESDAY AFTERNOON.
WILL AGAIN CARRY POPS THROUGH THE AFTERNOON AND VERY EARLY EVENING
AS WEAK FORCING FROM THIS FEATURE INTERACTS WITH A LITTLE INCREASE
IN MOISTURE AND A SLIGHTLY UNSTABLE ATMOSPHERE. ACTIVITY SHOULD END
FAIRLY EARLY IN THE EVENING WEDNESDAY AS HIGH PRESSURE BUILDS IN
FROM THE WEST...AND PROVIDES A NICE CAPPING INVERSION ALOFT. THE
RIDGE SHOULD HOLD OVER THE STATE ON THURSDAY PROVIDING DRY AND QUIET
WEATHER. HOWEVER...WILL NEED TO KEEP AN EYE ON FUTURE MODEL RUNS AS
THEY ARE STARTING TO HINT AT ANOTHER POSSIBLE SHORTWAVE DIVING DOWN
THROUGH THE GREAT LAKES DURING THE AFTERNOON. THE UPPER LOW LOOKS TO
BE LIFTING FAR ENOUGH NORTH AT THAT POINT TO WARRANT DISCOUNTING
THIS IDEA.

NEXT UPPER TROUGH STILL ON TAP TO APPROACH THE NORTHERN GREAT LAKES
FRIDAY NIGHT...THEN GET PULLED INTO THE RETREATING UPPER LOW OVER
NORTHERN ONTARIO/QUEBEC SATURDAY. SURFACE LOW PRESSURE INDUCED BY
THE APPROACHING SYSTEM IS FORECAST TO CROSS TO OUR NORTH OVER
ONTARIO DURING THE DAY SATURDAY. SOUTHERLY FLOW IS EXPECTED TO
DEVELOP OVER THE REGION IN RESPONSE ON FRIDAY...BEFORE WEAK
TROUGHING/WEAK FRONTAL PASSAGE PUSHES THROUGH FRIDAY NIGHT...AND
BEFORE THE MAIN COLD FRONT PUSHES THROUGH LATE SATURDAY NIGHT/SUNDAY
MORNING. EURO/GFS...WHICH ARE NOW IN REASONABLY GOOD AGREEMENT FROM
FRIDAY ONWARD...THEN BRING SURFACE HIGH PRESSURE AND NORTHWEST FLOW
ALOFT INTO THE GREAT LAKES FOR THE BEGINNING NEXT WEEK.

TEMPERATURES THROUGH THE EXTENDED PERIOD LOOK TO BE NEAR TO BELOW
NORMAL DUE TO THE PROXIMITY OF UPPER LOW PRESSURE SYSTEMS AND
PREDOMINANTLY NORTH FLOW.

MARINE...

HIGH PRESSURE WILL BUILD INTO THE UPPER MISSISSIPPI VALLEY
TODAY...ALLOWING NORTHERLY FLOW TO DEVELOP OVER THE EASTERN GREAT
LAKES. THE NORTHERLY GRADIENT IS EXPECTED TO INCREASE
TONIGHT...WHICH SHOULD RESULT IN WAVE HEIGHT BUILDING INTO THE SMALL
CRAFT ADVISORY CRITERIA BY WEDNESDAY MORNING OVER PORTIONS OF
SOUTHERN LAKE HURON. THE GRADIENT WILL BEGIN TO RELAX DURING THE DAY
WEDNESDAY AS THE HIGH PRESSURE GRADUALLY BUILDS INTO LOWER MICHIGAN.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO PORT SANILAC...FROM 8 PM TUESDAY TO 8 PM
     WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...SC
LONG TERM....HLO
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 22, 2:41 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT TUE JUL 22 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231945-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
341 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE DEVELOPING...MAINLY BEFORE 8 PM.
ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH AND PEA SIZE HAIL...AS WELL AS LOCALLY INTENSE RAINFALL.
THERE IS AN OUTSIDE CHANCE A STORM OR TWO MAY BRIEFLY APPROACH
SEVERE LIMITS...CONTAINING WIND GUSTS TO 60 MPH AND NICKEL SIZE
HAIL. MOVEMENT OF THE STORMS WILL BE TO THE EAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS THE UPPER LOW
LINGERS OVER THE REGION.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN FRIDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-231945-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
341 PM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE DEVELOPING...MAINLY BEFORE 8 PM.
ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH AND PEA SIZE HAIL...AS WELL AS LOCALLY INTENSE RAINFALL.
THERE IS AN OUTSIDE CHANCE A STORM OR TWO MAY BRIEFLY APPROACH
SEVERE LIMITS...CONTAINING WIND GUSTS TO 60 MPH AND NICKEL SIZE
HAIL. MOVEMENT OF THE STORMS WILL BE TO THE EAST AT 15 MPH.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR OUTER SAGINAW BAY
AND FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO
PORT HURON. PLEASE REFER TO THE LATEST NEARSHORE FORECAST /NSHDTX/ FOR
MORE DETAILS.

THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG THE
LAKESHORE WATERS OF LAKE HURON TONIGHT FROM CASEVILLE TO PORT
HURON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR OUTER SAGINAW
BAY AND FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO
PORT SANILAC. PLEASE REFER TO THE LATEST NEARSHORE FORECAST
/NSHDTX/ FOR MORE DETAILS.

THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG THE
LAKESHORE WATERS OF LAKE HURON ON WEDNESDAY FROM CASEVILLE TO PORT
HURON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS THE UPPER LOW
LINGERS OVER THE REGION.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN FRIDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 22, 12:39 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
139 PM EDT TUE JUL 22 2008

MIZ048-221845-
BAY-
INCLUDING THE CITY OF...BAY CITY
139 PM EDT TUE JUL 22 2008

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT THE
SAGINAW VALLEY DURING THE AFTERNOON HOURS. THE GREATEST THREAT
FROM THESE STORMS WILL BE LOCALLY TORRENTIAL RAINFALL AS STORM
MOVEMENT IS EXTREMELY SLOW...TO THE SOUTH AROUND 5 MPH. OCCASIONAL
CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. THE AFFECTED AREAS
WILL REMAIN ACROSS EXTREME NORTHERN BAY COUNTY...NORTH OF A LINE
FROM PINCONNING TO MOUNT FOREST THROUGH 245 PM.

CB
Special weather statement, Jul 22, 2:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
309 PM EDT TUE JUL 22 2008

MIZ047>049-053>055-222030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY
309 PM EDT TUE JUL 22 2008

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT THE
SAGINAW VALLEY AND THUMB DURING THE AFTERNOON HOURS. THE GREATEST
THREAT FROM THESE STORMS WILL BE LOCALLY TORRENTIAL RAINFALL AS
STORM MOVEMENT IS EXTREMELY SLOW...VARIABLE AROUND 5 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND HAIL OF UP TO ONE HALF
INCH WILL ALSO BE POSSIBLE WITH THE STRONGEST CELLS. THE AFFECTED
AREAS WILL LARGELY REMAIN NORTH OF M 46 THROUGH 430 PM.

BEHNKE

The radar

The Detroit radar (KDTX), 132 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Midland

When
July 22, 2:45 PM EST
Where
Midland County, 1.21 mi NE of Bombay
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.740, -84.250

Wires reported down.

Hail, Midland

When
July 22, 2:50 PM EST
Where
Midland County, Midland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.620, -84.230

Thunderstorm Wind, Bay

When
July 22, 3:05 PM EST
Where
Bay County, 2.99 mi W of Crump
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.750, -84.140

Trees and power lines reported down.

Flash Flood, Bay

When
July 22, 3:30 PM EST to 4:30 PM EST
Where
Bay County, 0.68 mi SE of Kawkawlin to 1.36 mi WSW of Bay City Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.644, -83.940

Heavy rain of 4 to 5 inches during the afternoon hours caused flash flooding across Bay City. The Bay-Arenac ISD Service Center and Career Center was closed due to flooding. At least a foot of standing water accumulated on Wilder Road. Several residents across Bay City also reported flooded basements.

Thunderstorm Wind, Bay

When
July 22, 3:35 PM EST
Where
Bay County, 2.76 mi S of Kawkawlin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.610, -83.950

A couple of trees were reported down.

Hail, Tuscola

When
July 22, 3:55 PM EST
Where
Tuscola County, 2.12 mi ESE of Caro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.470, -83.360

Hail, Tuscola

When
July 22, 4:22 PM EST
Where
Tuscola County, 0.85 mi SW of Kingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.410, -83.190

Hail, Tuscola

When
July 22, 4:34 PM EST
Where
Tuscola County, 3.42 mi SE of Kingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -83.140

Hail, Sanilac

When
July 22, 4:37 PM EST
Where
Sanilac County, 3.15 mi SSW of Decker
Measured
1 in hail
Reported by
Public
Coordinates
43.410, -83.080

Thunderstorm Wind, Sanilac

When
July 22, 4:37 PM EST
Where
Sanilac County, 3.15 mi SSW of Decker
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.410, -83.080

Large tree limbs reported down.

Hail, Sanilac

When
July 22, 5:04 PM EST
Where
Sanilac County, 2.07 mi N of Juhl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -82.950

Thunderstorm Wind, Sanilac

When
July 22, 5:05 PM EST
Where
Sanilac County, 0.69 mi N of Juhl
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.360, -82.950

Trees and large branches reported down.

Thunderstorm Wind, St. Clair

When
July 22, 5:43 PM EST
Where
St. Clair County, 0.86 mi NW of Port Huron
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.990, -82.430

Several trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129628, 129620, 129629, 129671, 129630, 129622, 129624, 129625, 129626, 129631, 129627, 129632, 129634.